Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 96, NWS Denver/Boulder, CO

June 10, 2005Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 10, 2005, 1:57 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2005, 1:57 PM MDT (19:57 UTC)
Expired
Jun 10, 2005, 2:40 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 2:10 PM MDTHAIL 0.887 Nw Elizabeth, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 101958
SVRBOU
COC035-039-102045-
/O.NEW.KBOU.SV.W.0096.050610T1957Z-050610T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
157 PM MDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 245 PM MDT

* AT 154 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING DIME SIZE HAIL.  THIS STORM WAS LOCATED
  NEAR FRANKTOWN...OR ABOUT 27 MILES SOUTH OF DENVER...MOVING
  NORTHEAST AT 30 MPH. HAIL UP TO ONE INCH IN DIAMETER WILL BE
  POSSIBLE WITH THIS STORM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
  PINERY...PONDEROSA PARK...PARKER...FRANKTOWN AND CASTLE ROCK.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING.

LAT...LON 3937 10493 3926 10471 3956 10445 3955 10484

$$
DANKERS
2 follow-up statements
000 
WWUS55 KBOU 102018
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
218 PM MDT FRI JUN 10 2005

COC035-039-102045-
/O.CON.KBOU.SV.W.0096.000000T0000Z-050610T2045Z/
ELBERT CO-DOUGLAS CO-
218 PM MDT FRI JUN 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM MDT FOR
NORTHEASTERN DOUGLAS AND NORTHWESTERN ELBERT COUNTIES...

AT 213 PM MDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT A SEVERE
THUNDERSTORM PRODUCING PEA TO NICKEL SIZED HAIL.  THIS STORM WAS 
LOCATED 2 MILES NORTH OF PONDEROSA PARK...OR ABOUT 27 MILES 
SOUTHEAST OF DENVER...MOVING NORTHEAST AT 25 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
PINERY...PONDEROSA PARK...PARKER...FRANKTOWN...CASTLE ROCK AND SOUTH
CENTRAL AURORA.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING

LAT...LON 3937 10493 3926 10471 3956 10445 3955 10484

$$
DANKERS
000 
WWUS55 KBOU 102040
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
237 PM MDT FRI JUN 10 2005

COC035-039-102047-
/O.CAN.KBOU.SV.W.0096.000000T0000Z-050610T2045Z/
ELBERT CO-DOUGLAS CO-
237 PM MDT FRI JUN 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS AND
NORTHWESTERN ELBERT COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED 
OUT OF THE AREA. THE THUNDERSTORM PRODUCED HAIL UP TO THE SIZE OF 
NICKELS AS IT MOVED OVER NORTHWESTERN ELBERT COUNTY. 

NO MORE SEVERE WEATHER IS EXPECTED FROM THIS STORM. ADDITIONAL 
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WHICH MAY PRODUCE HEAVY 
RAIN AND HAIL. RESIDENTS SHOULD REMAIN ALERT TO THE CHANGING WEATHER 
CONDITIONS THIS AFTERNOON AND EVENING. 

LAT...LON 3937 10493 3926 10471 3956 10445 3955 10484

$$
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:00 AM MDT, 10 hours 57 minutes earlier.

Area forecast discussion, Jun 10, 3:00 AM MDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 AM MDT FRI JUN 10 2005

.SHORT TERM...UPPER TROUGH IS FORECAST BY ALL MODELS TO LIFT ACROSS
CO TODAY AND TONGT.  LIFT ASSOCIATED WITH TROUGH WILL ACT ON A MOIST
AND SLIGHTLY UNSTABLE AMS OVER CWA.  THE RESULT WILL BE WIDESPREAD
SHOWERS...AND EMBEDDED THUNDERSTORMS.  LIKE FRIDAY...AMOUNT OF
THUNDERSTORM ACTIVITY IS EXPECTED TO BE SUPPRESSED DUE TO COOL SFC
TEMPS.  I AM REWORDING ZONES TO EMPHASIZE THE SHOWERS WITH FEWER
THUNDERSTORMS EXPECTED...EXCEPT FOR FAIRLY WIDSPREAD CONVECTION OVER
THE MOUNTAINS TODAY.  RAISED POPS A BIT AS PRECIPITATION LOOKS TO BE
FAIRLY WIDESPREAD.  COULD BE SOME HEAVY RAIN TODAY...BUT STEERING
WINDS OF 15 TO 20 KTS SHOULD MOVE STORMS JUST FAST ENOUGH...DAY
SHIFT WILL NEED TO WATCH.  SEVERE WEATHER THREAT SHOULD BE MOSTLY
EAST AND SOUTH OF CWA.  TROUGH WILL CLEAR THE STATE BY SUNRISE
SATURDAY...SO THERE SHOULD BE RAPID CLEARING AND DRYING WEST TO EAST
LATE TONIGHT.

.LONG TERM...LOOKS LIKE AN ACTIVE WEATHER PATTERN THIS WEEKEND AS
NEXT SIGNIFICANT WAVE ROTATES ACROSS COLORADO SAT NITE AND SUNDAY. A
BIT OF A BREAK SAT MORNING BEFORE INFLUENCE OF NEXT WAVE APPROACHES
CWA. LOW LVL WINDS SHIFT SOUTHEASTLY SAT AFTN WHICH WILL HELP KEEP
DEWPOINTS IN THE MID 40S TO LOWER 50S OVER THE EASTERN PLAINS AND
POTENTIAL FOR A DENVER CYCLONE SET UP. CAPE VALUES FROM
1000-1500J/KG ALONG WITH SUFFICENT SHEAR FOR THE POTENTIAL FOR
SEVERE STORMS BY LATE SAT AFTN/SUN EVENING. AIRMASS CONTINUES TO
MOISTEN SAT NITE AS OMEGA FIELDS SHOWING GOOD ASCENT OVER MUCH OF
CWA BY SUN AM WITH NEAR SATURATED AIRMASS. NAM/GFS SHOWING DECENT
QPF OVER MUCH OF THE AREA AND WILL BUMP POPS TO THE HIGH SCT FOR
NOW. PRECIP WILL LIKELY BECOME MORE OF A STRATIFORM EVENT SUN AM
WITH SRLY FLOW AT MOST LEVELS. MAY ALSO NEED TO WATCH FOR FLOODING
POTENTIAL AS MAY SEE SOME ECHO TRAINING WITH STORM MOTIONS UNDER
10KT AND PW VALUES APPROACHING AN INCH BASED ON NAM VALUES. TIMING
OF THE WAVE WOULD BRING A DECREASING IN SHOWER ACTIVITY SUN
AFTN/EVENING AND CURRENT GRIDS ALREADY INDICATING THESE TRENDS.
WONT NEED TO CHANGE MUCH THIS TIME AROUND.

DRYING TREND FOR THE FIRST PART OF NEXT WEEK WITH RIDGING ALOFT
BEHIND THE WAVE. ONLY ISOLD TS AT BEST OVER HIGHER TERRAIN WITH
WARMING TREND. NO CHANGES NEEDED ON OUT DAYS.

&&

.BOU...NONE

&&

RTG/SWE
Hazardous weather outlook, Jun 10, 11:19 AM MDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1119 AM MDT FRI JUN 10 2005

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1119 AM MDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD THIS AFTERNOON...BUT COOL
TEMPERATURES WILL LIMIT THE INTENSITY OF THE STORMS. A FEW
THUNDERSTORMS COULD PRODUCE HAIL UP TO AN INCH IN DIAMETER AND WIND
GUSTS TO 60 MPH...BUT MOST LOCATIONS WILL SEE A SHORT PERIOD OF
HEAVY RAIN AND SMALL HAIL. THE SNOW LEVEL WILL BE AROUND 10 THOUSAND
FEET WITH A COUPLE INCHES OF SNOW ACCUMULATING AT HIGHER ELEVATIONS.
THE SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE INTO THE EVENING
BUT END DURING THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE MOUNTAINS AND HIGH VALLEYS SATURDAY AFTERNOON...BEFORE SPREADING
EAST ONTO THE HIGH PLAINS OF NORTHEAST COLORADO BY EVENING. A FEW
THUNDERSTORMS OUT NEAR THE NORTHEAST BORDER MAY BECOME SEVERE DURING
THE EVENING WHERE THE ATMOSPHERE WILL BE MORE MOIST AND UNSTABLE.
SHOWERS SHOULD BECOME MORE WIDESPREAD OVERNIGHT WITH PASSAGE OF A
RELATIVELY STRONG UPPER LEVEL WEATHER DISTURBANCE. ON SUNDAY...
SHOWERS AND THUNDERSTORMS SHOULD AGAIN DEVELOP ACROSS THE OUTLOOK
AREA BY LATE MORNING WITH A FEW THUNDERSTORMS ON THE NORTHEAST
PLAINS POSSIBLY BECOMING SEVERE IN THE AFTERNOON.

SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST LATE SUNDAY
AFTERNOON AND EVENING AS DRIER AND MORE STABLE AIR MOVES IN BEHIND
THE PASSING UPPER LEVEL WEATHER DISTURBANCE.

MONDAY THROUGH THURSDAY...A WARMING TREND IS EXPECTED WITH ONLY A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER
THE HIGHER MOUNTAIN TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/BAKER

In the hours before

Local storm report, Jun 10, 9:13 AM MDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
913 AM MDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             4 SW FORT COLLINS       40.51N 105.12W
06/09/2005  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

0419 PM     HAIL             W FORT COLLINS          40.56N 105.07W
06/09/2005  1.75 INCH        LARIMER            CO   TRAINED SPOTTER

            HORSETOOTH INLET BAY

0420 PM     HAIL             3 SW FORT COLLINS       40.52N 105.11W
06/09/2005  1.25 INCH        LARIMER            CO   TRAINED SPOTTER

0420 PM     HAIL             2 WSW FORT COLLINS      40.54N 105.10W
06/09/2005  1.25 INCH        LARIMER            CO   TRAINED SPOTTER

0420 PM     HAIL             SW FORT COLLINS         40.56N 105.07W
06/09/2005  1.25 INCH        LARIMER            CO   TRAINED SPOTTER

0420 PM     HAIL             3 WSW FORT COLLINS      40.53N 105.12W
06/09/2005  1.50 INCH        LARIMER            CO   TRAINED SPOTTER

0426 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/09/2005  1.75 INCH        LARIMER            CO   TRAINED SPOTTER

            DOWNTOWN.

0428 PM     HAIL             2 N FORT COLLINS        40.58N 105.07W
06/09/2005  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

0428 PM     HAIL             2 NW FORT COLLINS       40.58N 105.09W
06/09/2005  0.88 INCH        LARIMER            CO   TRAINED SPOTTER

0429 PM     HAIL             4 NW FORT COLLINS       40.60N 105.12W
06/09/2005  0.75 INCH        LARIMER            CO   TRAINED SPOTTER

0429 PM     HAIL             5 W BELLVUE             40.63N 105.27W
06/09/2005  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

0430 PM     HAIL             2 NW FORT COLLINS       40.58N 105.09W
06/09/2005  0.75 INCH        LARIMER            CO   TRAINED SPOTTER

0430 PM     HAIL             2 SW FORT COLLINS       40.53N 105.09W
06/09/2005  1.75 INCH        LARIMER            CO   TRAINED SPOTTER

            BROKEN WINDSHIELD OVERLAND TRAIL AND STUART ST

0431 PM     HAIL             3 E FORT COLLINS        40.56N 105.01W
06/09/2005  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

&&

RAY
Local storm report, Jun 10, 12:07 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1207 PM MDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HEAVY RAIN       1 NNW CENTENNIAL        39.61N 104.88W
06/10/2005  0.91 INCH        ARAPAHOE           CO   TRAINED SPOTTER

            1.5 HOUR TOTAL

&&

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:34 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe41 min
Jun 10, 3:47 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln43 min
Jun 10, 4:25 PM MDTSevere Thunderstorm WarningBOULogan33 min
Jun 10, 5:23 PM MDTSevere Thunderstorm WarningBOULincoln33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.